OBJECTIVE To systematically review the reported interaction between oral dosage forms of phenytoin and enteral feeding formulations with respect to the evidence supporting or refuting its existence, proposed mechanism(s) underlying the interaction, and recommended interventions. DATA SOURCES We conducted a MEDLINE search (1966-April 2000) for English-language articles on phenytoin-enteral feeding interactions; the search terms used were phenytoin, enteral feeding, and/or interaction, and/or in vitro. This search was supplemented by a bibliographic review of all relevant articles. STUDY SELECTION Prospective, randomized, controlled studies; prospective, nonrandomized, controlled studies; prospective, nonrandomized, uncontrolled studies; retrospective studies; clinical experience reports; case reports; in vitro studies; and letters were evaluated for relevant information. DATA EXTRACTION Data elements abstracted from these articles were study design, type (patients or healthy volunteers) and number of subjects involved, method of administration of phenytoin and enteral feeding, formulation of phenytoin, type of feeding (and whether it was continuous or interrupted), major findings, and proposed mechanisms of the interaction. DATA SYNTHESIS Although four prospective, randomized, controlled trials in healthy human volunteers refute the existence of the interaction, there are numerous reports and studies showing dramatic decreases of serum phenytoin concentrations in patients when it is coadministered with enteral feeding formulations. Therefore, evidence supports the existence of this interaction in patients and in vitro studies, but not in healthy volunteers. Unfortunately, the exact mechanisms underlying this interaction remain unknown. Many methods have been devised to prevent and treat the interaction once it has occurred; however, a single, generally accepted, and practical intervention strategy is still lacking. CONCLUSIONS The exact role of enteral feeding in this interaction is unclear due to the lack of prospective, randomized, controlled trials performed in patients. However, decreased serum phenytoin concentrations associated with enteral feeding may increase the risk of seizures. Clinicians should be aware of this potential drug-nutrient interaction and design a patient-specific care plan that includes consideration of the enteral feeding formulation and method of administration, as well as the phenytoin dosage form, schedule of administration, and monitoring.